Although we might think illicit drugs are the only ones to be cautious of, prescription drugs kill over 100,000 people each year. Drug misuse is a serious problem and taking two seemingly harmless medications can have very scary consequences.
Taking medications can be a matter of life and death, and prescription drug-related fatalities are unfortunately rising. It’s really a double-edged sword. For every life that has been saved by medicine, an equal amount has been taken through misuse.
Here are 8 of the most common and potentially dangerous medication mistakes and how to avoid them.
1. Taking too much
Overdoses are a scary reality but are the number one cause of medication deaths. It’s a misconception that overdoses are deliberate – you can take too much of plenty of over-the-counter medications without realising.
Make sure you never take more than the amount prescribed on the bottle, even if you don’t think it’s working. If it feels ineffective, see your doctor and do not take it into your own hands. Signs of prescription drug overuse can can include: over-sedation, mood swings and running out of medication early.
2. Confusing medications
Prescription medications can have names that are easy to mix up. Examples of medications that are often confused include Zantac for heartburn and Zyrtec for allergies, Lamictal for epilepsy and Lamisil for fungal infection, Celebrex for arthritis and Celexa for depression.
A pill-minder can help you by sorting your daily medication in advance. Medications that are taken as needed and aren’t in the minder should be clearly labeled and stored separately from one another.
3. Mixing medications and alcohol
Prescription pain medicines and anti-anxiety medications such as Valium and Xanax can have serious consequences. So can acetaminophen (Tylenol) and alcohol, because it can harm your liver.
Cough and cold medicines with antihistamines shouldn’t be mixed with alcohol because they will make you even more drowsy. Antibiotics and a few glasses of wine could give you nausea, headaches and stomach pain.
All you need to do is avoid alcohol if you are on medications, and if in doubt, ask your doctor.
4. Food and drug interactions
While we know some certain medications can’t be taken at the same time, did you know some foods can interact with drugs? For example, if you’re on blood thinning statins, they can be rendered ineffective when a patient eats foods high in vitamin K, such as leafy green vegetables, broccoli and Brussels sprouts. Similarly, grapefruit juice can have dangerous interactions with at least 85 medications because it has a compound that affects the way medications are metabolised by the liver.
To avoid any issues with food and your pills, check warnings on the labels of your prescription and from your pharmacist.
5. Taking the drugs the wrong way
A recent FDA report found that 16 per cent of medication errors involve using the wrong route of administration i.e., taking drugs the wrong way such as swallowing a tablet that is meant to be slowly absorbed under the tongue) or an anal suppository (yes, this had been done).
Make sure you follow all instructions on labels from doctors and from pharmacists to a tee, and ask questions if you’re not sure.
6. Antidepressants and painkillers
Both SSRIs (a class of antidepressants) and non-steroidal anti-inflammatory drugs (NSAIDs), such as Advil, increase the risk of bleeding in the stomach and oesophagus by up to 600 per cent, according to a Men’s Journal report. A Dutch study found that taking the two drugs together increased the risk of gastrointestinal bleeding by far more than either pill does on its own.
7. Anticoagulants and aspirin
Anticoagulants are serious prescription medications often prescribed to patients who have had a heart attack or are at high risk. They help your body to form blood clots more slowly, whereas aspirin thins the blood. Taken together, it can increase your chances of both internal and external bleeding.
8. Cough medicine and antihistamines
Many over-the-counter cough medicines and antihistamines contain similar medicines, and if you take both at once or within eight hours of each other, you could have an excess dose. This can amplify the sedative effect and even make you fall unconscious.
Tell us, do you take a lot of care when taking medicines?